Get your full text copy in PDF
Nermin Kelebek Girgin, Remzi Iscimen, Alp Gurbet, Oya Kutlay
Am J Case Rep 2008; 9:304-306
Background: Tetanus is an infectious disease characterised by increased muscle rigidity, muscle spasms, and, in severe cases, cardiovascular instability secondary to autonomic dysfunction. Sedation is an important part of the treatment of tetanus. Clinical scoring systems, although simple and inexpensive, are often inadequate in evaluating the patient level of sedation in the intensive care unit (ICU). The bispectral index (BIS), a variable derived from the electroencephalography, could assess sedation in the ICU. In the present study, we aimed to present our experience on the application of BIS monitoring during treatment of a patient with tetanus.
Case Report: A 69-year-old man was admitted to intensive care unit with a diagnosis of tetanus. The patient was intubated, and mechanical ventilation (MV) therapy with pressure support ventilation mode was administered. Dexmedetomidine, midazolam and morphine were administered for sedation and analgesia. Sedation was titrated to maintain a Ramsay Sedation Score (RSS) of 5 or greater. The RSS was assessed once a minute during the loading dose of dexmedetomidine and once an hour in the first day. On the following days, the RSS was recorded every 2 hours. When the RSS evaluation was applied, BIS values were also recorded simultaneously. On the 7th day, BIS monitoring could not be continued due to technical reasons. Sedation was monitored by RSS. A total number of 107 Ramsay score determinations and BIS values were obtained in the follow-up period. The patient underwent percutaneous tracheostomy on the 8th day. The patient was totally disconnected from MV on the 31st day and discharged from the hospital on the 33rd day.
Conclusions: In this case, we thought that RSS is still a reliable method in monitoring the sedation level in tetanus. The BIS monitoring is inferior to and discordant with the standard monitoring of the RSS, largely to the painful muscle spasms and rigidity inherent in the pathophysiology of the disease. Moreover, if the sedative drug dosage is elevated according to BIS values, excessive sedation may occur in these patients.